Treating Your Acne Could Kill You
Federal officials are warning consumers that some over-the-counter acne products can cause potentially deadly allergic reactions in some incredibly rare cases. The popular products currently do not warn users of this risk.
The United States Food and Drug Administration released a general consumer warning on Wednesday that the over-the-counter (OTC) topical acnes products Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and their respective generic versions contain an unidentified allergen that a small percentage of people may be extremely sensitive to.
Agency investigators have not been able to identify the allergen, and are unsure if the trigger of these reactions is an active or inactive ingredient shared among these solutions.
However, the agency does know that these rare reactions may occur within minutes to a day after product use, and are very different from minor reactions warned about on the products' labels - such as dryness, burning, rash, or swelling.
"Consumers should stop using their topical acne product and seek emergency medical attention immediately if they experience hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue," the agency reported.
Changes to labeling are reportedly in effect, but until that time the FDA is reminding acne treatment users to take a cautious approach, placing only a small amount on treatable areas within the first three days.
The agency first learned about this problem in 1969, when the incredibly rare instances of these reactions remained far too few to confidently blame ingredients in the aforementioned products. By January 2013, the FDA had received 131 reports of serious allergic reactions, finally prompting extended investigative action coordinated with manufacturers, according to a Health Day report.
While 131 cases in 44 years with products that see popular use shows just how rare this reaction is, the FDA feels it has gathered enough evidence to finally make a decision and public announcement.
"There is currently no mention of the possibility of these very severe allergic reactions on the product labels," Dr. Mona Khurana, a medical officer at FDA, said in an agency news release. "It's important that consumers know about them, and that they know what to do if they occur."
The FDA released a Safety Alert for Human Medical Products on June 25.